Solving the optimal PWM problem for single-phase inverters

Dariusz Czarkowski, David V. Chudnovsky, Gregory V. Chudnovsky, Ivan W. Selesnick

Research output: Contribution to journalArticlepeer-review


In this paper, the basic algebraic properties of the optimal PWM problem for single-phase inverters are revealed. Specifically, it is shown that the nonlinear design equations given by the standard mathematical formulation of the problem can be reformulated, and that the sought solution can be found by computing the roots of a single univariate polynomial P(x), for which algorithms are readily available. Moreover, it is shown that the polynomials P(x) associated with the optimal PWM problem are orthogonal and can therefore be obtained via simple recursions. The reformulation draws upon the Newton identities, Padé approximation theory, and properties of symmetric functions. As a result, fast O(n log 2 n) algorithms are derived that provide the exact solution to the optimal PWM problem. For the PWM harmonic elimination problem, explicit formulas are derived that further simplify the algorithm.

Original languageEnglish (US)
Pages (from-to)465-475
Number of pages11
JournalIEEE Transactions on Circuits and Systems I: Fundamental Theory and Applications
Issue number4
StatePublished - Apr 2002


  • Harmonic elimination
  • Newton identities
  • Orthogonal polynomials
  • Padé approximation
  • Pulsewidth modulation (PWM)
  • Single-phase inverters
  • Symmetric functions

ASJC Scopus subject areas

  • Electrical and Electronic Engineering


Dive into the research topics of 'Solving the optimal PWM problem for single-phase inverters'. Together they form a unique fingerprint.

Cite this